Drug reaction with eosinophilia and systemic symptoms

From Wikipedia, the free encyclopedia
  (Redirected from DRESS syndrome)
Jump to: navigation, search

Drug reaction with eosinophilia and systemic symptoms (DRESS syndrome) is caused by exposure to certain medications that may result in a rash, fever, inflammation of internal organs, lymphadenopathy, and characteristic hematologic abnormalities such as eosinophilia, thrombocytopenia, and atypical lymphocytosis. The syndrome has about a 10% mortality.[1] Treatment consists of stopping the offending medication and providing supportive care. Systemic steroids are commonly used, as well, but no controlled clinical trials assess the efficacy of this treatment.[2]

The term was coined in a 1996 report in an attempt to simplify terminology for a syndrome recognized as early as 1959.[3][4]

Nomenclature[edit]

DRESS is one of several terms that have been used to describe a severe idiosyncratic reaction to a drug that is characterized by a long latency of onset after exposure to the offending medication, a rash, involvement of internal organs, hematologic abnormalities, and systemic illness. Other synonymous names and acronyms include hypersensitivity syndrome (DIHS), anticonvulsant hypersensitivity syndrome, drug-induced hypersensitivity syndrome, drug-induced delayed multiorgan hypersensitivity syndrome, and drug-induced pseudolymphoma.[1]

Signs and symptoms[edit]

The symptoms of DRESS syndrome usually begin several weeks after exposure to the offending drug. No gold standard exists for diagnosis, and at least two diagnostic criteria have been proposed. The RegiSCAR criteria [5] and the Japanese consensus group criteria[6] are detailed in the table below.

RegiSCAR inclusion criteria for DRESS syndrome. Three of the four starred criteria are required for diagnosis Japanese consensus group diagnostic criteria for DIHS: Seven criteria are needed for diagnosis of DIHS or the first five criteria required for diagnosis of atypical DIHS.
Hospitalization Maculopapular rash developing > 3 weeks after starting the suspected drug
Reaction suspected to be drug-related Prolonged clinical symptoms 2 weeks after discontinuation of the suspected drug
Acute Rash* Fever > 38 °C
Fever > 38 °C* Liver abnormalities (ALT > 100 U/l or other organ involvement
Lymphadenopathy in at least two sites* Leukocyte abnormalities
Involvement of at least one internal organ* Leukocytosis ( > 11 x 109/l)
Blood count abnormalities (lymphopenia or lymphocytosis*, eosinophilia*, thrombocytopenia*) Atypical lymphocytosis (>5%)
Lymphadenopathy
Human herpesvirus 6 reactivation

Symptoms may be severe and involve many different organs. In a retrospective Taiwanese cohort study of 60 patients,[7] these incidences were observed.

Incidence of organ involvement in DRESS syndrome [1]
Organ Percent of patients with involvement
Liver 80%
Kidney 40%
Pulmonary 33%
Cardiac/muscular 15%
Pancreas 5%
Incidence of hematologic abnormalities in DRESS syndrome [1]
Abnormality Percent of patients with abnormality
Atypical lymphocyte 63%
Eosinophilia 52%
Lymphocytopenia 45%
Thrombocytopenia 25%
Lymphocytosis 25%

Causes[edit]

Drugs that commonly induce DRESS syndrome include phenobarbital, carbamazepine, phenytoin,[8] lamotrigine, minocycline,[9] sulfonamides, allopurinol,[10] modafinil, dapsone, ziprasidone,[11] vancomycin,[12] and most recently olanzapine.[13] It has been associated with HHV-6 reactivation.[14]

See also[edit]

References[edit]

  1. ^ a b c d Walsh SA, Creamer D (January 2011). "Drug reaction with eosinophilia and systemic symptoms (DRESS): a clinical update and review of current thinking". Clinical and Experimental Dermatology. 36 (1): 6–11. doi:10.1111/j.1365-2230.2010.03967.x. PMID 21143513. 
  2. ^ Ganeva M, et al. (2008). "Carbamazepine-induced drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome: report of four cases and brief review". International Journal of Dermatology. 47 (8): 853–860. doi:10.1111/j.1365-4632.2008.03637.x. PMID 18717872. 
  3. ^ Bocquet H, Bagot M, Roujeau JC (December 1996). "Drug-induced pseudolymphoma and drug hypersensitivity syndrome (Drug Rash with Eosinophilia and Systemic Symptoms: DRESS)". Semin Cutan Med Surg. 15 (4): 250–7. doi:10.1016/S1085-5629(96)80038-1. PMID 9069593. 
  4. ^ Saltzstein SL, Ackerman LV (1959). "Lymphadenopathy induced by anticonvulsant drugs and mimicking clinically pathologically malignant lymphomas". Cancer. 12 (1): 164–82. doi:10.1002/1097-0142(195901/02)12:1<164::AID-CNCR2820120122>3.0.CO;2-Y. PMID 13618867. 
  5. ^ Kardaun SH, Sidoroff A, Valeyrie-Allanore L, et al. (2007). "Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: does a DRESS syndrome really exist?". Response Br J Dermatol. 156 (3): 609–610. doi:10.1111/j.1365-2133.2006.07704.x. PMID 17300272. 
  6. ^ Shiohara T, Iijima M, Ikezawa Z, Hashimoto K (2007). "The diagnosis of DRESS syndrome has been sufficiently established on the basis of typical clinical features and viral reactivations". Response Br J Dermatol. 156 (5): 1045–92. doi:10.1111/j.1365-2133.2007.07807.x. PMID 17381452. 
  7. ^ Chen, YC; Chiu, HC; Chu, CY (2010). "Drug reaction with eosinophilia and systemic symptoms: A retrospective study of 60 cases". Arch Dermatol. 146 (12): 1373–9. doi:10.1001/archdermatol.2010.198. PMID 20713773. 
  8. ^ Allam, JP; Paus T; Reichel C; et al. (Sep–Oct 2004). "DRESS syndrome associated with carbamazepine and phenytoin". European Journal of Dermatology. 14 (5): 339–342. PMID 15358574. 
  9. ^ "Tetracycline (doxycycline, minocycline)". 
  10. ^ Markel, A (October 2005). "Allopurinol-induced DRESS syndrome" (PDF). Israel Medical Association Journal. 7 (10): 656–660. PMID 16259349. 
  11. ^ "Ziprasidone (Marketed as Geodon and Generics): Drug Safety Communication - Rare But Potentially Fatal Skin Reactions". 11 December 2014. 
  12. ^ Blumenthal, Kimberly G.; Patil, Sarita U.; Long, Aidan A. (2012-04-01). "The importance of vancomycin in drug rash with eosinophilia and systemic symptoms (DRESS) syndrome". Allergy and Asthma Proceedings. 33 (2): 165–171. doi:10.2500/aap.2012.33.3498. ISSN 1539-6304. PMID 22525393. 
  13. ^ "Olanzapine: Drug Safety Communication - FDA Warns About Rare But Serious Skin Reactions". 10 May 2016. 
  14. ^ Volume 14, Issue 8, Pages 498-500 (December 2003)

Further reading[edit]